Oral lichenoid drug eruption
What is an oral lichenoid drug eruption?
Oral lichenoid drug eruption is an uncommon medication-induced chronic change inside the mouth. It appears the same as idiopathic oral lichen planus clinically and under the microscope, but an oral lichenoid drug eruption resolves if the triggering drug is ceased.
Who gets an oral lichenoid drug eruption?
An oral lichenoid drug eruption is predominantly a problem seen in adults, probably because adults are the most frequent users of the majority of medications associated with this reaction. However it has also been reported rarely in children.
A clear time relationship between medication and lesion is not always obvious. The delay between starting the medication and developing the reaction (latent period) can be up to 2 years, although it is on average 1-2 months. And there have been reports of the lesion appearing only after the triggering medication had already been ceased.
Medications associated with this reaction include:
- Antimalarials such as hydroxychloroquine
- Gold salts
- Antihypertensives including beta-blockers, angiotensin converting enzyme (ACE) inhibitors and diuretics
- Non steroidal anti-inflammatory drugs (NSAID)
- Oral hypoglycaemic agents for type 2 diabetes
- Antiretroviral medications to treat HIV infection
Oral lichenoid drug eruption is less common than lichenoid drug eruption of the skin and fewer drugs have been reported in association with the oral form.
The changes may be noticed coincidentally when your doctor or dentist is checking inside the mouth, but it may be associated with stinging/burning with hot or spicy foods or a roughness.
Clinically, oral lichenoid drug eruption looks the same as idiopathic lichen planus, with either the classic reticular (net-like) pattern or a predominantly erosive (ulcerated) form. One clinical clue to the problem being due to a medication is that the drug eruption often only affects one side (unilateral).
It is seen most commonly on the buccal mucosa (inside cheeks) but also on the tongue, floor of mouth, palate or gums. There may also be a lichenoid drug eruption on the skin.
How is the diagnosis made?
A biopsy will show basically the same changes as seen in idiopathic lichen planus although there may be some features that point the pathologist towards the diagnosis of a drug reaction rather than idiopathic lichenoid condition. These include the distribution/pattern of the inflammation and the cell types present.
Patch testing may an additional test that can sometimes confirm the triggering drug, but false negatives are common.
Withdrawal of the drug with resolution of the lesion is an important criterion. Recurrence of the reaction with drug re-challenge (provocation test) is the definitive although rarely performed, test. Sometimes this happens inadvertantly when a related medication is prescribed.
In consultation with the prescribing doctor, withdrawal of the trigger medication is the treatment of choice. Lesion resolution typically takes weeks to months, although there may be some milder persistent changes. However it can sometimes be a challenge to identify the trigger drug as often the patient is taking multiple medications that have been reported to cause a lichenoid drug eruption, such as for the treatment of high blood pressure.
Sometimes the severity of the medical condition being treated is such that the doctor does not wish to cease the medication, e.g., imatinib mesylate for chronic myeloid leukaemia (CML) or gastrointestinal stromal tumour (GIST). Options for treatment then include:
- potent topical steroids such as clobetasol propionate
- other topical treatments such as tacrolimus
- oral medications including oral steroids such as predniso(lo)ne.
It may then be possible to comfortably continue the trigger medication.
Good oral hygiene is important to prevent secondary infections such as oral candidiasis (thrush).
Temporary mucosal protectants such as milk of magnesia, may give symptom relief.
- Al-Hashimi I, Schifter M, Lockhart PB, Wray D, Brennan M, Migliorati CA, Axéll T, Bruce AJ, Carpenter W, Eisenberg E, Epstein JB, Holmstrup P, Jontell M, Lozada-Nur F, Nair R, Silverman B, Thongprasom K, Thornhill M, Warnakulasuriya S, van der Waal I. Oral lichen planus and oral lichenoid lesions: diagnostic and therapeutic considerations. Oral Surg Oral Med Oral Pathol Oral Radiol Endod. 2007 Mar;103 Suppl:S25.e1-12. Epub 2007 Jan 29. (abstract only)
- Ismail SB, Kumar SKS, Zain RB. Oral lichen planus and lichenoid reactions: etiopathogenesis, diagnosis, management and malignant transformation. J Oral Sci 2007; 49: 89-106.
- McCartan BE, McCreary CE. Oral lichenoid drug eruptions. Oral Dis. 1997; 3: 58-63. (abstract only)
- Sendagorta E, Herranz P, Feito M, Ramırez P, Feltes R, Florista U, Marin A Enriquez O, Casado M. Lichenoid drug eruption related to imatinib: report of a new case and review of the literature. Clin Exp Dermatol 2009; 34, e315–e316.
- Wahiduzzaman M, Pubalan M. Oral and cutaneous lichenoid reaction with nail changes secondary to imatinib: report of a case and literature review. Dermatology Online Journal 14 (12): 14.
- Woo V, Bonks J, Borukhova L, Zegarelli D. Oral Lichenoid Drug Eruption: A Report of a Pediatric Case and Review of the Literature. Pediatric Dermatology 2009; 26: 458–464.
On DermNet NZ:
- Lichen planus
- Lichenoid drug eruption
- Lichenoid amalgam reaction
- Oral lichenoid drug eruption
- Erosive lichen planus
- Drug eruptions
Books about skin diseases:
See the DermNet NZ bookstore